Winter Storm, Crow Wing
- When
- February 23, 10:00 PM CST to February 25, 7:00 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
A powerful storm system moved through the upper midwest in late February, and brought heavy snow to much of northeast Minnesota with localized blizzard conditions along the north shore of Lake Superior. The snow began late on the 23rd in the Cass and Brainerd Lakes area, and ended on the evening of the 25th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A powerful storm system moved through the upper midwest in late February, and brought heavy snow to much of northeast Minnesota with localized blizzard conditions along the north shore of Lake Superior. The snow began late on the 23rd in the Cass and Brainerd Lakes area, and ended on the evening of the 25th. Snowfall of 12 to 14 inches occured at the head of Lake Superior from Two Harbors to Cloquet, as well as across the Cass and Brainerd Lakes area, through southern Aitkin County and into western Pine County. Areas from the Iron Range to northern and eastern areas of the arrowhead received less than 2 inches. In addition to the heavy snow, blizzard conditions occured across the north shore during the early morning hours of the 25th, with winds gusting 40 to 50 mph. Many churches in Duluth cancelled Sunday morning services because of blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 23, 8:19 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
819 PM CST FRI FEB 23 2007
.UPDATE...
WINTER STORM WATCH AREAS ALONG THE CANADIAN BORDER ARE EFFECTIVE
NOW...RATHER THAN LATE TONIGHT. ALSO...TEMPERATURES CONTINUE TO
FALL WITH COLD ADVECTION ACROSS THE EASTERN ARROWHEAD.
&&
.DISCUSSION...
THIS IS A HUGE AND COMPLEX WINTER STORM SYSTEM...AFFECTING MOST OF
THE CENTRAL PART OF THE NATION. SURGES OF HEAVY SNOW WILL MOVE
NORTH FROM TIME TO TIME ACROSS THE AREA THROUGHOUT THE WEEKEND.
WARNING AREAS ARE WHERE HEAVY SNOW FROM ONE OR MORE OF THE SURGES
IS VIRTUALLY CERTAIN. WATCH AREAS...TO THE NORTH...ARE AREAS WHERE
THERE IS A POTENTIAL FOR SURGES TO PRODUCE HEAVY SNOW. SURGES OF
SNOW WILL BE SEPARATED BY PERIODS OF SEVERAL HOURS WHERE LITTLE OR
NO SNOW. THE WINTER STORM COMPLEX IS STILL CENTERED IN COLORADO.
THE STORM WILL DRIFT SLOWLY EAST...REACHING THE CHICAGO AREA
SUNDAY EVENING.
&&
.PREV DISCUSSION... /ISSUED 256 PM CST FRI FEB 23 2007/
DISCUSSION...
SHORT TERM...TONIGHT THRU SUNDAY NIGHT...
THE OBVIOUS FCST ISSUE IS THE SFC LOW GATHERING STRENGTH OVR THE
FRONT RANGE OF THE ROCKIES WHICH IS NOW PROGGED RATHER
CONSISTENTLY BY THE MODELS TO DIP DOWN OVR KS THEN TAKE A BEAD ON
NRN IL. PRELIMINARY BAND OF SN MOVING ACRS NRN CWA ASSOC WITH WK
500 MB S/WV. THIS WILL END LATE THIS AFTN...THEN THE MAIN EVENT
WILL START TO TAKE SHAPE LATER THIS EVE. HAVE NOT CHANGED FCST
MUCH EXCEPT TO DELAY WATCH IN FAR N UNTIL EARLY SAT MRNG. DRY AIR
WILL TAKE A BIT LONGER TO MOISTEN UP AND SIG LIFT WILL NOT ARRIVE
UNTIL ARND 12Z SAT. ALSO ADDED REST OF SRN TIER OF WI COUNTIES TO
THE WRNG. AS MSTR ADVECTION AND ISENT LIFT RAPIDLY INCRS THIS EVE
IN VERY STRONG LOLVL FLOW. AS THE STORM GETS CLOSER...EXPECT AT
LEAST ADVISORY CRITERIA SNOW OVR REST OF CWA SAT/SUN...WITH SOME
LAKE ENHANCEMENT ALG BOTH N AND S SHORES. MIDNIGHT SHIFT WILL BE
ABLE TO PIN THIS DOWN A LITTLE CLOSER.
EXTENDED...MONDAY THROUGH THURSDAY...
SLOW MOVING MID LVL LOW WILL KEEP WRN CWA IN CLOUDS/FLURRIES
MONDAY. LOW LVL CONVERGENCE IS SUPPLIED BY FAIRLY DEEP SHEAR
ZONE EXTENDING FROM SRN LAKES LOW NW TO WRN CWA...UNDERNEATH
CHANNELED SHORTWAVE. MEANWHILE VERY DRY AIR PUSHES ACROSS NE CWA
IN RESPONSE TO STRONG SFC HIGH OVER ONTARIO. WEATHER PATTERN
REMAINS QUIET TUES/WED WITH NEAR CLIMO TEMPS AS MID LVL RIDGE
DOMINATES THE REGION. NEXT SHORTWAVE/TROF PUSHES SYNOPTIC SCALE
ASCENT INTO AREA WEDNESDAY NIGHT/THURSDAY.GFS/ECMWF SIMILAR ON
TRACK OF SFC LOW ALTHOUGH GFS APPEARS TOO STRONG.HUGE SPREAD
AMONGST GFS ENSEMBLE MEMBERS ON STRENGTH/POSITION OF SFC LOW SO
CONFIDENCE NOT THAT HIGH IN THE OPS GFS OUTPUT. WILL ACCEPT IDEA
THAT SYSTEM MAY HEAD TOWARDS WRN CWA...ALLOWING PERHAPS ENOUGH
WARMING TO CREATE SOME POPTYP ISSUES OVER SRN CWA. SINCE ITS 5
DAYS OUT WILL LEAVE POPTYP AS SNOW AND MODIFY AS TRENDS BECOME
MORE APPARENT.
&&
POINT TEMPS/POPS...
DLH 12 25 15 24 / 70 70 80 70
INL 11 23 12 21 / 70 80 80 60
BRD 20 27 18 26 / 100 100 100 80
HYR 15 27 17 24 / 80 80 100 90
ASX 12 27 18 25 / 60 50 50 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR CROW WING-
NORTHERN AITKIN-NORTHERN CASS-PINE-SOUTHERN AITKIN-SOUTHERN
CASS.
WINTER STORM WATCH THROUGH SUNDAY AFTERNOON FOR CARLTON/SOUTHERN
ST. LOUIS-CENTRAL ST. LOUIS-KOOCHICHING-NORTHERN ITASCA-
NORTHERN ST. LOUIS-SOUTHERN ITASCA.
WI...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR BURNETT-PRICE-
SAWYER-WASHBURN.
WINTER STORM WATCH THROUGH SUNDAY AFTERNOON FOR DOUGLAS.
EOMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 510 AM CST FRI FEB 23 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-241130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 510 AM CST FRI FEB 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL BE POSSIBLE ACROSS MUCH OF THE NORTHLAND TODAY. ACCUMULATIONS TODAY WILL BE LESS THAN AN INCH IN MOST AREAS...WITH THE EXCEPTION OF THE NORTH SHORE WHICH COULD SEE UP TO 2 INCHES. A SIGNIFICANT WINTER STORM WILL AFFECT THE NORTHLAND TONIGHT. SNOW WILL INCREASE IN COVERAGE AND INTENSITY TONIGHT...ESPECIALLY IN THE BRAINERD LAKES...AITKIN...UPPER SAINT CROIX VALLEY...AND CASS LAKE AREAS. 2 TO 5 INCHES OF SNOW WILL BE POSSIBLE IN THIS AREA...WITH 1 TO 3 INCHES MOST OTHER LOCATIONS. IN ADDITION TO THE SNOW...WILL BE INCREASING WINDS CAUSING BLOWING AND DRIFTING. VARIOUS WINTER STORM WATCHES AND WARNINGS ARE IN EFFECT FOR PARTS OF THE NORTHLAND. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PROLONGED PERIOD OF SNOW IS EXPECTED ACROSS MOST OF THE NORTHLAND SATURDAY THROUGH SUNDAY NIGHT. SIGNIFICANT SNOWFALL WILL BE POSSIBLE...ESPECIALLY IN THE BRAINERD LAKES...AITKIN...UPPER SAINT CROIX VALLEY...AND CASS LAKE AREAS WHERE TOTAL SNOWFALL BY SUNDAY AFTERNOON WILL BE FROM 8 TO AROUND 12 INCHES. FURTHER NORTH AND EAST OF THIS AREA...PLOWABLE SNOWFALL IS ALSO POSSIBLE...BUT THERE ARE STILL QUESTIONS ON HOW MUCH WILL EVENTUALLY FALL. THE SNOW IS EXPECTED TO DIMINISH FOR A TIME SATURDAY AFTERNOON AND EVENING...THEN WILL INCREASE AGAIN SATURDAY NIGHT INTO SUNDAY. VARIOUS WINTER STORM WATCHES AND WARNINGS ARE IN EFFECT FOR PARTS OF THE NORTHLAND. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS. IN ADDITION TO THE SNOWFALL...WILL BE STRONG WINDS CAUSING CONSIDERABLE BLOWING AND DRIFTING. TRAVEL ACROSS PARTS OF THE NORTHLAND WILL BE DIFFICULT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND TOTALS TO THE NATIONAL WEATHER SERVICE BY PHONE OR E-SPOTTER THIS WEEKEND. MELDE
The national radar mosaic for the moment the first event began.
6 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18219, 18221, 18223, 18225, 18227, 18220, 18222, 18224.